High Surf, St. Johns
- When
- April 20, 5:30 PM EST
- Where
- St. Johns forecast zone
- Reported by
- Fire Department/Rescue
A 9 year old boy was rescued near Matanzas Inlet due to a combination of high surf and strong tidal currents.
The combination of high surf and strong tidal currents created dangerous near shore conditions.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
The combination of high surf and strong tidal currents created dangerous near shore conditions.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Apr 20, 1:39 PM EST, 3 hours 51 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
239 PM EDT SUN APR 20 2014
.SHORT TERM /THROUGH TUESDAY/...
LOW PRESSURE CONTINUES TO GRADUALLY EJECT TO THE NE OFFSHORE THE
SC COAST. PERSISTENT LOW LEVEL MOISTURE/CLOUDS PLAGUE THE AREA THIS
AFTN...RESULTING IN TEMPERATURES STRUGGLING TO REACH 60 FOR MOST
OF SE GA...WITH LOWER/MID 60S FOR NE FL. THE LOW WILL PUSH TO THE NE
ACROSS THE WESTERN ATLANTIC TNGT/MONDAY. PERSISTENT LOW LEVEL
MOISTURE/CLOUDS WILL BEGIN TO ERODE TNGT...WITH BREAKS IN THE CLOUD
COVER OVERNIGHT...AND MORE RAPID CLEARING ON MONDAY. IN THE WAKE
OF THE LOW TNGT...BELOW NORMAL LOWS OF 50 TO 55 INLAND AND 55 TO 60
COAST WILL PREVAIL. UNDER LOW AMPLITUDE RIDGING AND SIGNIFICANTLY
MORE SUN MONDAY...HIGHS WILL WARM TO NEAR NORMAL VALUES.
MON NIGHT...HIGH PRESSURE SETTLES IN OVER THE AREA FROM THE GULF
COAST PROVIDING LIGHT WINDS AND MOSTLY CLEAR SKIES. PATCHY FOG IS
POSSIBLE LATE AT NIGHT ACROSS THE INLAND AREAS OF NE FL.
TUE...WARM W TO SW WINDS OUT AHEAD OF APPROACHING COLD FRONT WILL
HELP PUSH MAX TEMPS INTO THE LOWER TO MID 80S ACROSS MOST LOCALES
AND EVEN TO NEAR 80 AT THE BEACHES BEFORE A WEAK SEABREEZE MOVES IN.
WILL HAVE INCREASING CLOUDS LATE IN THE DAY.
TUE NIGHT...A COLD FRONT WILL MOVE RAPIDLY SE ACROSS THE AREA
PRODUCING A FEW SHOWERS ACROSS SE GA AND POSSIBLY INTO EXTREME NE
FL AS UPPER FORCING WILL BE WEAK. AIR MASS BEHIND FRONT NOT THAT
MUCH COOLER WITH LOWS IN THE UPPER 50S INLAND TO LOWER 60S ALONG THE
COAST.
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
MOSTLY DRY AND NEAR TO ABOVE CLIMO TEMPS EXPECTED. WED A DIFFUSE
FRONTAL ZONE WILL LINGER OVER N-CENTRAL FL AS SURFACE HIGH PRESSURE
BRIDGES THE BOUNDARY TO THE NORTH...WITH LOCAL ONSHORE FLOW
DEVELOPING. THU INDICATED A LOW 15-20% OF COASTAL SHOWERS DURING THE
MORNING THEN 20% INLAND TOWARD THE I-75 CORRIDOR IN THE AFTN WITH A
COASTAL TROUGH SCENARIO POSSIBLE AS THE HIGH SETTLES OVER THE NC/SC
COAST AND SHIFTS LOW LEVEL ATLANTIC MOISTURE INLAND. FRI THE SURFACE
RIDGE AXIS WILL SETTLE OVER N-CENTRAL FL WITH DRY WX EXPECTED...THEN
SAT/SUN ADVERTISED A LOW 15-20% OF MAINLY AFTN/EVENING SHOWERS/ISOLD
TSTORMS AS A WEAKENING SURFACE FRONT AND SHEARED OUT UPPER LEVEL
TROUGH SLIDE OVER THE DEEP SOUTH AND INTERACT WITH THE SEA BREEZES.
TEMPS WILL WARM INTO THE MID 80S INLAND BY THE WEEKEND INLAND TO
NEAR 80 COAST WITH MIN TEMPS IN THE LOW/MID 60S.
&&
.AVIATION...MVFR CIGS WILL CONTINUE THROUGH TONIGHT DUE TO
WRAP-AROUND LOW LEVEL MOISTURE FROM DEPARTING LOW PRESSURE OFF THE
SOUTHEAST U.S. COAST. WILL ALSO HAVE SPOTTY LIGHT RAIN AND DRIZZLE
AT JAX...CRG...AND SSI. CONDITIONS WILL BEGIN TO IMPROVE TO VFR
MONDAY MORNING AFT 14Z.
&&
.MARINE...
WITH THE OFFSHORE BUOYS ALL UNDER 30 KT GUSTS...AND THE MAXIMUM
PRESSURE GRADIENT EXPECTED TO LOOSEN BEGINNING THIS EVENING...WILL
CANCEL THE GALE WARNING FOR THE OFFSHORE WATERS...REPLACING IT
WITH A SCA. WINDS WILL DECREASE SIGNIFICANTLY MONDAY...HOWEVER
SEAS WILL REMAIN ELEVATED THROUGH MONDAY NIGHT OFFSHORE. EXPECT
CONDITIONS UNDER SCA FOR TUESDAY THROUGH THE END OF THE WEEK.
RIP CURRENTS: HIGH RISK THROUGH MONDAY WITH CONTINUE ONSHORE FLOW
AND ELEVATED SURF OF 3-5 FEET.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 49 77 51 82 / 0 0 10 20
SSI 54 69 56 78 / 10 0 0 10
JAX 54 77 53 83 / 10 0 0 10
SGJ 59 71 56 79 / 10 0 10 10
GNV 54 80 54 83 / 0 0 0 10
OCF 55 80 56 84 / 0 0 0 10
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...HIGH RIP CURRENT RISK UNTIL 11 PM EDT THIS EVENING FOR DUVAL-
FLAGLER-NASSAU-ST JOHNS.
GA...HIGH RIP CURRENT RISK UNTIL 11 PM EDT THIS EVENING FOR COASTAL
CAMDEN-COASTAL GLYNN.
AM...SMALL CRAFT ADVISORY UNTIL 6 AM EDT TUESDAY FOR ALTAMAHA SOUND
GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE.
SMALL CRAFT ADVISORY UNTIL 7 AM EDT MONDAY FOR ALTAMAHA SOUND GA
TO FERNANDINA BEACH FL OUT 20 NM-FERNANDINA BEACH TO ST
AUGUSTINE FL OUT 20 NM-ST AUGUSTINE TO FLAGLER BEACH FL OUT
20 NM.
&&
ALLEN/PETERSON/GUILLETHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 215 PM EDT SUN APR 20 2014 AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040- GAZ132>136-149>154-162>166-211000- ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM- FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM- ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM- ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE- FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE- ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON- SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS- GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON- APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN- COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN- 215 PM EDT SUN APR 20 2014 ...SMALL CRAFT ADVISORY... ...HIGH RISK OF RIP CURRENTS AT AREA BEACHES... ...SIGNIFICANT RIVER FLOODING CONTINUES... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT... LOW PRESSURE OFF THE CAROLINA COAST WILL KEEP STRONG NORTHERLY WINDS IN PLACE OVER THE COASTAL WATERS THROUGH TONIGHT. A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR THE COASTAL WATERS. A HIGH RISK OF RIP CURRENTS IS EXPECTED AT AREA BEACHES. MINOR TO MODERATE FLOODING IS OCCURRING WITHIN SEVERAL LOCAL RIVER BASINS. PLEASE REFER TO THE RIVER FLOOD WARNINGS AND STATEMENTS FOR MORE INFORMATION. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... SMALL CRAFT ADVISORY CONDITIONS WILL CONTINUE IN THE OFFSHORE WATERS THROUGH MONDAY NIGHT. A MODERATE TO HIGH RISK OF RIP CURRENTS IS EXPECTED AT AREA BEACHES ON MONDAY AND TUESDAY. MAJOR FLOODING IS FORECAST FOR THE SANTA FE RIVER AT THREE RIVERS ESTATES LATER THIS WEEK. MINOR TO MODERATE FLOODING WILL CONTINUE WITHIN SEVERAL OTHER LOCAL RIVER BASINS. PLEASE REFER TO THE RIVER FLOOD WARNINGS AND STATEMENTS FOR MORE INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
1 high surf. Local standard time, as filed.
A 9 year old boy was rescued near Matanzas Inlet due to a combination of high surf and strong tidal currents.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2014Every state in 2014This day in weather historyWarnings in Florida, April 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 508120.